Review article

the pharmacological causes of colon ischaemia

Ziga Vodusek, Paul Feuerstadt, Lawrence J. Brandt

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Background: Colon ischaemia is the most common ischaemic disorder of the gastrointestinal system, can affect any segment of the colon, and may present with a range of symptoms. Diagnosis can be challenging due to symptom overlap with other conditions, varied aetiology, and often rapid and self-resolving course. Aim: To review comprehensively the literature regarding the pharmacological aetiologies of colonic ischaemia to enhance the understanding of the various mechanisms of disease, presentations, distribution, and outcomes. Methods: A PubMed search for “colon ischaemia” and “ischaemic colitis” alone as well as in combination with various known pharmacologic causes was performed. Only the highest quality and relevant literature was included in this review. The quality of the literature for each association was rated by the authors and a consensus was made when discrepancies were encountered. Only associations that were deemed “moderate” or “strong” were included. Results: The literature considering pharmacologically associated colonic ischaemia is diverse, lacks codification and is characterised by numerous case reports and case series. Constipation-inducing drugs, digoxin, hormonal therapies, illicit drugs, immunomodulators, laxatives, and NSAIDs were strongly associated with colonic ischaemia. Antimicrobials, appetite suppressants, chemotherapies, decongestants, diuretics, ergot alkaloids, serotonin agents, statins, and vasopressor agents were moderately associated. Conclusions: Patients presenting with abdominal pain, diarrhoea, or bloody stool need to be evaluated for the possibility of this condition and treated accordingly. Timely diagnosis is necessary to improve patient outcomes. This review aims to increase awareness among clinicians regarding the presentation of pharmacologically induced colonic ischaemia.

Original languageEnglish (US)
JournalAlimentary Pharmacology and Therapeutics
DOIs
StateAccepted/In press - Jan 1 2018

Fingerprint

Colon
Ischemia
Pharmacology
Ergot Alkaloids
Nasal Decongestants
Ischemic Colitis
Serotonin Agents
Hydroxymethylglutaryl-CoA Reductase Inhibitors
Appetite Depressants
Laxatives
Digoxin
Immunologic Factors
Street Drugs
Vasoconstrictor Agents
Non-Steroidal Anti-Inflammatory Agents
Constipation
Diuretics
PubMed
Abdominal Pain
Diarrhea

ASJC Scopus subject areas

  • Hepatology
  • Gastroenterology
  • Pharmacology (medical)

Cite this

Review article : the pharmacological causes of colon ischaemia. / Vodusek, Ziga; Feuerstadt, Paul; Brandt, Lawrence J.

In: Alimentary Pharmacology and Therapeutics, 01.01.2018.

Research output: Contribution to journalArticle

@article{94337bddda224e4ca93011172275f4e1,
title = "Review article: the pharmacological causes of colon ischaemia",
abstract = "Background: Colon ischaemia is the most common ischaemic disorder of the gastrointestinal system, can affect any segment of the colon, and may present with a range of symptoms. Diagnosis can be challenging due to symptom overlap with other conditions, varied aetiology, and often rapid and self-resolving course. Aim: To review comprehensively the literature regarding the pharmacological aetiologies of colonic ischaemia to enhance the understanding of the various mechanisms of disease, presentations, distribution, and outcomes. Methods: A PubMed search for “colon ischaemia” and “ischaemic colitis” alone as well as in combination with various known pharmacologic causes was performed. Only the highest quality and relevant literature was included in this review. The quality of the literature for each association was rated by the authors and a consensus was made when discrepancies were encountered. Only associations that were deemed “moderate” or “strong” were included. Results: The literature considering pharmacologically associated colonic ischaemia is diverse, lacks codification and is characterised by numerous case reports and case series. Constipation-inducing drugs, digoxin, hormonal therapies, illicit drugs, immunomodulators, laxatives, and NSAIDs were strongly associated with colonic ischaemia. Antimicrobials, appetite suppressants, chemotherapies, decongestants, diuretics, ergot alkaloids, serotonin agents, statins, and vasopressor agents were moderately associated. Conclusions: Patients presenting with abdominal pain, diarrhoea, or bloody stool need to be evaluated for the possibility of this condition and treated accordingly. Timely diagnosis is necessary to improve patient outcomes. This review aims to increase awareness among clinicians regarding the presentation of pharmacologically induced colonic ischaemia.",
author = "Ziga Vodusek and Paul Feuerstadt and Brandt, {Lawrence J.}",
year = "2018",
month = "1",
day = "1",
doi = "10.1111/apt.15052",
language = "English (US)",
journal = "Alimentary Pharmacology and Therapeutics",
issn = "0269-2813",
publisher = "Wiley-Blackwell",

}

TY - JOUR

T1 - Review article

T2 - the pharmacological causes of colon ischaemia

AU - Vodusek, Ziga

AU - Feuerstadt, Paul

AU - Brandt, Lawrence J.

PY - 2018/1/1

Y1 - 2018/1/1

N2 - Background: Colon ischaemia is the most common ischaemic disorder of the gastrointestinal system, can affect any segment of the colon, and may present with a range of symptoms. Diagnosis can be challenging due to symptom overlap with other conditions, varied aetiology, and often rapid and self-resolving course. Aim: To review comprehensively the literature regarding the pharmacological aetiologies of colonic ischaemia to enhance the understanding of the various mechanisms of disease, presentations, distribution, and outcomes. Methods: A PubMed search for “colon ischaemia” and “ischaemic colitis” alone as well as in combination with various known pharmacologic causes was performed. Only the highest quality and relevant literature was included in this review. The quality of the literature for each association was rated by the authors and a consensus was made when discrepancies were encountered. Only associations that were deemed “moderate” or “strong” were included. Results: The literature considering pharmacologically associated colonic ischaemia is diverse, lacks codification and is characterised by numerous case reports and case series. Constipation-inducing drugs, digoxin, hormonal therapies, illicit drugs, immunomodulators, laxatives, and NSAIDs were strongly associated with colonic ischaemia. Antimicrobials, appetite suppressants, chemotherapies, decongestants, diuretics, ergot alkaloids, serotonin agents, statins, and vasopressor agents were moderately associated. Conclusions: Patients presenting with abdominal pain, diarrhoea, or bloody stool need to be evaluated for the possibility of this condition and treated accordingly. Timely diagnosis is necessary to improve patient outcomes. This review aims to increase awareness among clinicians regarding the presentation of pharmacologically induced colonic ischaemia.

AB - Background: Colon ischaemia is the most common ischaemic disorder of the gastrointestinal system, can affect any segment of the colon, and may present with a range of symptoms. Diagnosis can be challenging due to symptom overlap with other conditions, varied aetiology, and often rapid and self-resolving course. Aim: To review comprehensively the literature regarding the pharmacological aetiologies of colonic ischaemia to enhance the understanding of the various mechanisms of disease, presentations, distribution, and outcomes. Methods: A PubMed search for “colon ischaemia” and “ischaemic colitis” alone as well as in combination with various known pharmacologic causes was performed. Only the highest quality and relevant literature was included in this review. The quality of the literature for each association was rated by the authors and a consensus was made when discrepancies were encountered. Only associations that were deemed “moderate” or “strong” were included. Results: The literature considering pharmacologically associated colonic ischaemia is diverse, lacks codification and is characterised by numerous case reports and case series. Constipation-inducing drugs, digoxin, hormonal therapies, illicit drugs, immunomodulators, laxatives, and NSAIDs were strongly associated with colonic ischaemia. Antimicrobials, appetite suppressants, chemotherapies, decongestants, diuretics, ergot alkaloids, serotonin agents, statins, and vasopressor agents were moderately associated. Conclusions: Patients presenting with abdominal pain, diarrhoea, or bloody stool need to be evaluated for the possibility of this condition and treated accordingly. Timely diagnosis is necessary to improve patient outcomes. This review aims to increase awareness among clinicians regarding the presentation of pharmacologically induced colonic ischaemia.

UR - http://www.scopus.com/inward/record.url?scp=85056819718&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85056819718&partnerID=8YFLogxK

U2 - 10.1111/apt.15052

DO - 10.1111/apt.15052

M3 - Article

JO - Alimentary Pharmacology and Therapeutics

JF - Alimentary Pharmacology and Therapeutics

SN - 0269-2813

ER -